Osteo Drugs Are Causing, Not Preventing Bone Fractures, US Watchdog Group Says.
Are you taking osteoporosis medications? Well, an advocacy group would like to know about it, especially if you have been taking the medications for the last five years and have suffered from a broken femur or broken thighbone which just seemed to happen, BAM, with no warning or indication that something was wrong.
The US Drug Watchdog group has specifically mentioned Fosamax in its press release to the San Francisco Chronicle, but other osteoporosis drugs most likely could also have similar side effects, weakening the bones and causing what are known as atypical fractures. In the press release, the group states,
"In the instance of Fosamax, we are talking about women, whose leg simply broke. They did not fall, they did not run into something; their femur, or upper thighbone simply broke."
They add that a problem they have with respect to their "drug initiative work," is the average US consumer never hears about a drug recall, or serious side effects related to a specific drug's use.
For Fosamax D the FDA gives related information about a number of adverse reactions and more serious side effects which are listed at other sites about Fosamax. The Food and Drug Administration's fact sheet states that "some patients have experienced a fracture in a specific part of the thigh bone" and they counsel individuals to "call their doctor if they develop new or unusual pain in the hip or thigh."
On February 3rd 2011, The Journal of the American Medical Association (JAMA) came out with a Canadian medical study that points to a higher risk of a certain type of thighbone fracture in women who take bisphosphonates such as Fosamax for long periods. The same information was picked up and published by the National Institutes of Health and other medical sites.Continued on the next page